Hair-Raising Experience: Baldness Drug Causes Man's Fainting
A healthy 29-year-old guy who started having episodes of fainting had an unusual culprit to blame: his hair-loss medicine.
The medication minoxidil (sold under the brand name Rogaine), which is used by men and women to stop their hair from thinning further, may trigger fainting in rare instances, according to a new report of the man's case.
The British man had been using the over-the-counter drug for three months and during that time he fainted on two separate occasions, and had one near-fainting episode, according to the report.
His doctors determined that the high-strength, 12.5-percent minoxidil formulation the man had been applying to his scalp once a day was responsible for the fainting and dizziness he was experiencing, according to the report published online Sept. 7 in the journal BMJ Case Reports. [4 Common Hair Care Questions Untangled]
This formulation is a higher concentration than men typically use, said Dr. Simon Dubrey, the cardiologist who treated the man at Hillingdon Hospital in Uxbridge, England, and the co-author of the report.
Over-the-counter formulations sold in drug stores in the United States and the United Kingdom usually contain 5-percent or 2-percent minoxidil, and are supposed to be applied twice a day. The 5-percent product is marketed as "extra-strength."
This man's high-strength product had been prepared by a private hair treatment center, but products like it are also sold online, Dubrey said.
In November 2014, the man came to see doctors because he passed out twice after working out at the gym, and also felt woozy once when standing up from a seated position on his train ride to work.
He was otherwise healthy, exercised four times a week and was not using other medications. When examined, his blood pressure was on the low side for someone his age, which could put him at risk of fainting.
The man was given a series of tests to determine if his symptoms might be heart- or hormone-related, but the results all came back normal. However, during those exams, he mentioned that his symptoms seemed to coincide with his use of the hair cream, which he started 12 weeks earlier.
Since the man had never had problems with passing out or low blood pressure before, and his symptoms began when he started using the minoxidil, it appeared to be the most likely culprit, Dubrey said.
Once he stopped using the minoxidil, his symptoms went away and his blood pressure readings were normal, according to the case report.
The bald truth
Before minoxidil became a popular remedy for thinning hair, it was originally developed as a prescription drug taken orally to treat high blood pressure. But doctors and people using the medication also noticed that fuller hair seemed to be a side effect of treatment.
This led to the development of a topical form of minoxidil to stop hair loss, which was first put on the market in the U.S. as a prescription drug for men in 1988 and for women in 1992. The drug became available over-the-counter in 1996.
When minoxidil is taken orally as a treatment for high blood pressure, low blood pressure and fainting might easily occur as side effects of the medication, Dubrey told Live Science. [7 Bizarre Drug Side Effects]
But it is "unusual for these symptoms to occur with topical use," he said.
So how can a hair cream trigger lightheadedness and a loss of consciousness?
Because the man was applying a once-a-day formulation of minoxidil to his skin, it would get absorbed all at once, said Dr. Randy Zusman, a cardiologist and director of the division of hypertension at Massachusetts General Hospital in Boston, who was not involved in the case.
The drug is normally broken down by the liver, but at this strength, the minoxidil would directly affect the heart, and have a profound effect on opening up the blood vessels and reducing blood pressure, Zusman said.
If, in addition to using minoxidil, the young man was also dehydrated from exercising, he may have been more sensitive to the drug's blood-pressure lowering effects, Zusman told Live Science.
He also said that the high-strength formulation of minoxidil the man was using on his scalp may have a similar potency when absorbed to more than one tablet of the oral form of minoxidil used to treat high blood pressure.
Fainting, known medically as syncope, can be a common side effect of some blood pressure and heart medications, as well as some over-the-counter drugs, Zusman said.
It may also be caused by stress, pain, dehydration, overheating, heavy sweating, exhaustion or blood pooling in the legs from sudden changes in position.
Follow Live Science @livescience, Facebook & Google+. Originally published on Live Science.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.
Cari Nierenberg has been writing about health and wellness topics for online news outlets and print publications for more than two decades. Her work has been published by Live Science, The Washington Post, WebMD, Scientific American, among others. She has a Bachelor of Science degree in nutrition from Cornell University and a Master of Science degree in Nutrition and Communication from Boston University.
By Robert Lea
By Sascha Pare
By Ben Turner